Is there any link between “funky” or abnormal periods and the COVID-19 vaccine?
That is the big question that medical researchers are now conducting online to see if there are any changes in the menstrual cycle. So far, more than 25,000 women have participated in a survey and shared their experiences.
Two College Scholars Noticed Temporary ChangesRead More »
Clancy is a University of Illinois associate professor of anthropology while Lee is a biological anthropologist and postdoctoral research scholar at Washington University School of Medicine in St. Louis.
The pair believes that data should be collected, regarding the vaccine and how it may affect women’s bodies, especially after reading reports that surfaced on social media sites like Twitter about women’s abnormal periods following the shot.
One woman in her early 40s reported having a heavy period reminiscent of when she was in her 20s. Other women who had received the COVID-19 jab also experienced heavy cycles.
A Wide Range Of Menstrual Cycle Symptoms
Women answering the survey had a variety of responses they shared online.
For instance, some didn’t notice any changes, but others had lighter periods while some had heavier flows. Also, some females noticed differences in the timing or duration of their menstrual cycles following the COVID vaccination.
In addition, of those who don’t have a period, some were experiencing funky side effects. Both perimenopausal and postmenopausal people have also reported bleeding or having menstrual cycles.
Transgender men undergoing gender-affirming medical care have also been affected by post-COVID vaccine changes. Some say they were stunned to experience spotting or a period for the first time in a while.
FDA: No Period Changes At Clinical Trials
Meanwhile, the U.S. Food and Drug Administration is the department that gave the thumbs up to the COVID-19 vaccines. Experts there claim there were no changes to menstrual cycles reported from the Moderna, Pfizer-BioNTech or Johnson & Johnson shots during the clinical trials.
FDA officials went a step further and said that the vaccine does not pose any danger to people and that every person should be getting vaccinated.
Dr. Ranit Mishori, a professor of family medicine at Georgetown University, thinks that the data collection on period changes post-COVID shot is a good tool to have in the toolbox. However, at this stage of the game, Mishori says that there isn’t any strong data that links temporary menstrual cycle changes and vaccinations.
She cannot fathom how a biological mechanism could be plausible in terms of affecting menstruation.
The Estrogen Connection Plays A Role?
OB-GYNs are the first to say that bleeding can occur in women for many reasons, and some reproduction experts believe that the COVID-19 vaccine could be causing a hormonal spike that is triggering bleeding.
For example, a hormone goes up and it goes down, and you bleed a withdrawal bleed, but it is nothing to be concerned about.
Estrogen is the hormone that is responsible for all kinds of menstruation changes, including early periods, heavy bleeding or skipped periods.
Some OB-GYNs think that a COVID shot could be potentially the cause of a menstrual irregularity but that it isn’t a dangerous condition and one that only lasts temporarily.
Still, if you are experiencing an abnormal cycle and are worried following your COVID-19 shot or shots, then talk to your doctor about it.
Most healthcare providers still believe that getting the vaccine is essential protection against the virus and outweighs any potential inconveniences.
Explore Games and Apps